Colorado, 2001

Tornadoes and Hail in Colorado, May 29, 2001

May 29, 2001 · NWS PUB · 12 events in 4 counties and zones

9 tornado, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.2 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 1:37 AM MST, 9 hours 12 minutes earlier.

Area forecast discussion, May 29, 1:37 AM MST, 9 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
237 AM MDT TUE MAY 29 2001

...STRONG/SVR TSTM POTENTIAL SERN CO TDA...

CURRENTLY: MOST OF YDA EVES CONVECTION HAS EVOLVED INTO A NOCTURNAL
MCS ACROSS NERN CO/NWRN KS/WRN NE EARLY THIS AM.  THIS WAS IN
RESPONSE TO 800-700MB WAA AND THETA-E ADVCTN ZONE. EL PASO CO STILL
ON THE BACKSIDE WITH SHRA/TSRA STILL DEVELOPING AROUND THE PALMER
DVD.  NEW MCS HAD FORMED ACROSS NERN NM/TX PANHANDLE JUST AHEAD OF
OPEN LOW ROTATING NEAR THE 4-CORNERS AREA.  A LITTLE STRONGER 850-
750MB THERMAL/MOISTURE ADVCTN IN THIS RGN WITH SELY 30-40KT LLJ ALONG
NM/TX BORDER.  GIVEN CURRENT SW-NE 850-300MB THICKNESS ORIENTATION
AND VEERING LLJ WITH TIME...WOULD BELIEVE MCS CLUSTER IN NERN NM/TX
PANHANDLE WILL CONTINUE ADVANCING NEWD AND SHOULD CLIP EXTREME SERN
CO.  MODERATE INSTABILITY STILL EXISTS ACROSS SERN CO WITH LAPS CAPES
RUNNING 1500-2500 J/KG AND LIS -4C TO -6C IN VERY JUICY LOWER 60F SFC
DEW POINTS.  NUMEROUS TSTM OUTFLOW BOUNDARIES WERE ABOUND ACROSS SERN
CO AND MAY BECOME ADDITIONAL FOCI FOR TSTM INITIATION TDA...BUT MAY
BE DIFFICULT TO ASCERTAIN IN SFC DATA.

LATEST WATER VAPOR IMAGERY SHOWING SHORTWAVE(S)/OPEN LOW NEAR 4
CORNERS AREA WITH PARENT ULJ RACING INTO NM.

TDA: 60-80KT ULJ OVER NM FORECAST TO RACE INTO CNTRL/SRN PLAINS LATE
THIS AFTN AND JUST CLIP SERN CO LATE THIS AM/EARLY AFTN. ASSOCIATED
MID-LEVEL SHORTWAVE TROUGH(S) PROGGED TO MOVE ACROSS SRN CO TDA WITH
ENOUGH SYNOPTIC SCALE VERTICAL MOTION TO DEEPEN CONVECTION.  FUEL
STILL FORECAST ACROSS SERN CO WITH SFC DEW POINTS 45-60F.  BEST LOW
LEVEL MOISTURE(50-60F DEW POINTS) PROGGED ACROSS SERN CO/SWRN KS
BORDER.  CAPE VALUES OF 1000-2500 J/KG ACROSS SERN CO 12Z-18Z/29 THEN
SHIFTS EWD THIS AFTN.  MODERATE BLAYER BEST LIS OF -4C TO -7C ACROSS
ALL ERN CO AT 18Z/29.  LOW LEVEL CONVG ZONE FORECAST TO EXTEND FROM
KLIC-KLHX-E OF KTAD WHICH IS IN PLACE CURRENTLY.   BY LATE THIS
AFTN...SFC LOW DEVELOPS AROUND BACA CO.  TSTM DEVELOPMENT STILL LOOKS
GOOD FOR MOST OF CWFA TDA AND WILL LIKELY JUST GO WITH AREAL COVERAGE
WORDING AS WEAK CAP IN PLACE AND DYNAMICS MOVING THROUGH TDA...SO
COULD DEVELOP AT ANY TIME THIS AM.   NEXT CHALLENGE IS THE DEG OF
SVR.  MOST UNSTABLE AIR MASS WILL LIE E OF I-25 CORRIDOR. STRONGEST/
DEEPEST SHEAR FORECAST IN EXTREME SERN CO AND SWD NEAR MID/UPPER
LEVEL JET.  INTENSE(>50KTS) 0-6KM SHEAR WILL BE ACROSS ERN NM/TX
PANHANDLE TDA.  25-35KTS 0-6KM SHEAR FORECAST ACROSS BACA CO 12Z-
18Z/29 AND WEAKENS LATE THIS AFTN TO 10-20KTS ACROSS ALL CWFA.  ANY
CONCERN FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
WOULD LIE ACROSS ZONES 78>81 TDA.  ALSO THERE WILL BE THE POTENTIAL
FOR HEAVY RAIN ALONG SERN CO/SWRN KS BORDER WITH PWINS AROUND 1.00
AND K-INDICES AROUND 40C.  FURTHER W TOWARDS I-25 CORRIDOR MAY JUST
BE PULSE TYPE STORMS PRODUCING LARGE HAIL/STRONG WIND GUSTS.
ETA/MESO-ETA FORECASTING FAIRLY DEEP...BUT WEAK...W-NWLY FLOW AT LOW
LEVELS BEHIND SYNOPTIC SCALE SYSTEM ALONG I-25 CORRIDOR THIS AFTN.
WILL GO AHEAD AND MENTION THE POTENTIAL FOR SVR IN ZFP FOR ZONES
78>81 TDA FOR A FEW(3-4) SVR TSTMS.  GENERALLY WILL STAY CLOSE TO MOS
NWP GUIDANCE TEMPS.

TNGT: ANY SCT TSTM ACTIVITY IN ERN CO SHOULD EVOLVE INTO A FORWARD
PROPAGATING NOCTURNAL MCS ACROSS SWRN KS/OK...AS 40-50KT LLJ VEERS
WITH TIME AWAY FROM CWFA.  SYNOPTIC SCALE LOW MOVES INTO CNTRL PLAINS
WITH NLY SURGE SETTING UP FOR ERN CO.  MUCH OF THE TSTM POTENTIAL
SHOULD BE IN THE EVE HOURS AS MID-LEVEL SUBSIDENCE RGN PROGGED ACROSS
CO. AGAIN...GENERALLY ACCEPTED MOS TEMP GUIDANCE.

WED-WED NGT: PRETTY MUCH IN 850-700MB ELY FLOW ON WED.  MID-LEVEL
NWLY FLOW IS PRIMARILY WEAK...AT BEST...WITH WEAK SHORTWAVE TROUGHS
MOVING ACROSS SWRN CO.  SOME WEAK CAPE/INSTABILITY IS FORECAST FOR
ALL THE ERN CO MTNS.  NO PLANS TO REMOVE LOW CHANCE CONDITIONAL
POPS AND CONTINUE FORECAST FOR CONTINUITY.

EXTENDED(THU-MON): MODERATE NWLY MID-LEVEL FLOW FORECAST FOR NRN CWFA
AS LEE SIDE TROUGH DEVELOPS IN SERN CO.  COULD BE INTERESTING OUT IN
CO PLAINS...AGAIN.  ETA NOT PRINTING OUT ANY QPF FOR THU...THOUGH.
AVN/MRF/ECMWF CONTINUE TO SUGGEST UPPER LEVEL RIDGING FOR THE WEEKEND
WITH FAIRLY DEEP AND RELATIVELY DRY SWLY FLOW.  PRETTY GOOD AGREEMENT
ON SYNOPTIC SCALE PATTERN ON MON WITH NEXT SYSTEM MOVING INTO THE
GREAT BASIN.  AVN/MRF REALLY HEATS THINGS UP WITH 700MB TEMPS PROGGED
TO BE +16C TO +18C ON SAT/SUN. COULD SEE TEMPS AROUND 90F LOWER AR
RIVER VALLEY.  PATTERN WOULD PROMOTE LITTLE CHANCE OF PRECIPITATION
AND PRETTY WARM TEMPS.  NO CHANGES TO EFP.

.PUB...NONE.

METZE

In the hours before

Special weather statement, May 29, 5:41 AM MST, 5 hours 8 minutes before
COZ058>081-291500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
641 AM MDT TUE MAY 29 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL BE LIKELY AFTER 1000 AM FOR A FEW SEVERE
THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS...

AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTHERN
COLORADO...AND WILL TRIGGER SCATTERED THUNDERSTORMS MAINLY AFTER
1000 AM.  THE COMBINATION OF THE UPPER LEVEL DISTURBANCE...ABUNDANT
LOW LEVEL MOISTURE...A VERY UNSTABLE ATMOSPHERE...AND SUFFICIENT WIND
SHEAR...COULD PRODUCE A FEW ROTATING SUPERCELLS OVER THE SOUTHEASTERN
COLORADO PLAINS.  THE MOST LIKELY KINDS OF SEVERE WEATHER TO OCCUR
WOULD BE 3/4 INCH OR GREATER DIAMETER HAIL...DAMAGING WIND GUSTS...
AND POSSIBLY AN ISOLATED TORNADO.  ALSO FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER BENT...KIOWA...
PROWERS...AND BACA COUNTIES TODAY.  THIS INCLUDES THE COMMUNITIES OF
SPRINGFIELD...LAMAR...EADS...AND LAS ANIMAS.

FURTHER WEST TOWARDS THE INTERSTATE 25 CORRIDOR...THERE MAY BE ONE
OR TWO SEVERE THUNDERSTORMS PRODUCING 3/4 INCH DIAMETER HAIL AND
DAMAGING WIND GUSTS.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES IN SOUTHEAST COLORADO LATE
THIS MORNING AND AFTERNOON...YOU SHOULD TAKE ALONG A NOAA WEATHER
RADIO TO ENSURE THAT YOU GET THE LATEST WEATHER INFORMATION...
INCLUDING WATCHES AND WARNINGS IF ANY ARE ISSUED.

The radar

The Pueblo radar (KPUX), 140 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 3 hail. Local standard time, as filed.

Tornado, Prowers

When
May 29, 10:49 AM MST to 11:02 AM MST
Where
Prowers County, 3 mi W of Lamar
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.650

The first in a series of seven tornadoes occurred with no known damage. The video documentation of the first six tornadoes indicated they were non-supercellular in nature.

Tornado, Prowers

When
May 29, 11:07 AM MST to 11:19 AM MST
Where
Prowers County, 3 mi W of Lamar
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.100, -102.667

Tornado, Prowers

When
May 29, 11:07 AM MST to 11:21 AM MST
Where
Prowers County, 3 mi W of Lamar
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.483, -102.833

Tornado, Prowers

When
May 29, 11:25 AM MST to 11:30 AM MST
Where
Prowers County, 3 mi W of Lamar
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.767, -104.183

Tornado, Prowers

When
May 29, 11:34 AM MST to 11:40 AM MST
Where
Prowers County, 2 mi W of Lamar
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.283

Tornado, Prowers

When
May 29, 11:36 AM MST to 11:41 AM MST
Where
Prowers County, 3 mi WNW of Lamar
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
38.000, -103.133

Hail, Prowers

When
May 29, 11:40 AM MST to 1:00 PM MST
Where
Prowers County, Lamar
Measured
3 in hail
Property damage
$5.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.667

The thunderstorms that spawned seven tornadoes west of Lamar, brought giant hail between golf ball and baseball size to Lamar.

Tornado, Prowers

When
May 29, 12:03 PM MST to 12:31 PM MST
Where
Prowers County, 2 mi WSW of Lamar
Rating
F3
Path length
3 mi
Path width
50 yd
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.667

Thunderstorms spawned six brief tornadoes and an F3 tornado within a three mile radius of the Lamar Municipal Airport between 1049 MST and 1231 MST just west of Lamar. The F3 tornado, which showed supercellular characteristics, completely destroyed a modular home and five vehicles in its vicinity, and damaged two other homes nearby. Eleven power poles were destroyed as well.

Tornado, El Paso

When
May 29, 1:35 PM MST to 1:38 PM MST
Where
El Paso County, 5 mi SSE of Yoder
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.617

A brief touchdown occurred with no known damage.

Hail, Prowers

When
May 29, 1:50 PM MST to 1:55 PM MST
Where
Prowers County, 2 mi NE of Granada
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.667

Tornado, Kiowa

When
May 29, 2:05 PM MST to 2:06 PM MST
Where
Kiowa County, 4 mi W of Eads
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.067, -102.650

A brief touchdown occurred with no known damage.

Hail, Bent

When
May 29, 3:32 PM MST to 3:37 PM MST
Where
Bent County, 6 mi SE of Las Animas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.667

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248645, 5248646, 5248647, 5248648, 5248649, 5248650, 5248644, 5248643, 5248640, 5248641, 5248639, 5248642.